This site is intended for health professionals only!

Published on 5 February 2009

Share this story:
Twitter
LinkedIn

Antibiotic linked to child deafness

teaser

A common genetic mutation can result in the hearing being permanently damaged by a hospital antibiotic, a new study has revealed.

The danger of conjoining the mitochondrial mutation m.1555A>G and the drug aminoglycoside is described in the New England Journal of Medicine.

Research at the UCL Institute of Child Health in the US was funded by the children’s charity Sparks. Chief executive John Shanley said: “This is a major discovery with very important implications.

“It is vital to avoid permanently deafening babies, children and adults who receive these particular antibiotics as part of their hospital treatment.

“We believe careful consideration should be given to screening all pregnant women to establish whether they are carrying the specific gene mutation.”

The report says that because the drug is cheap and effective it would be sensible to continue using it with children who have been given the all-clear.

The reports lead authors, Drs Maria Bitner-Glindzicz and Shamima Rahman say: “In some groups of patients there is a window of opportunity to perform genetic testing before the need for antibiotics arises.

“Waiting for a gene test may sometimes not be clinically right. This is particularly likely to be an issue on neonatal units. Universal pre-natal testing of mothers should be considered for this reason.”

Copyright Press Association 2009

Aminoglycoside



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn